Boston Globe OP-ED on NARCAN: FEW DEATHS from heroin overdose happen alone. A friend or relative is often standing… read more...
Skip over navigation
An overdose (OD) happens when the body has more drugs in its system than it can handle.
Opioid overdoses happen when there are so many opioids or a mixture of opioids and other depressants (downers) in the body that the brain shuts down breathing. If someone cannot breathe or is not breathing enough, then oxygen cannot get to the brain. After a very short time, the heart stops. This leads to unconsciousness, coma, and then death.
Opioid overdoses do not happen in an instant. They often happen as a process – someone slowly stops breathing. Many times, overdoses can happen 1 to 3 hours after the drug was first used. It is rare that someone is “found dead with a needle in his arm.”
Most overdoses happen when other people are there. This means there is a chance to prevent harm or death by using rescue breathing and/or Narcan when someone overdoses.